Identify an Overdose
An overdose is life-threatening and requires immediate emergency attention. Recognizing is the first step in reversing an overdose. A person may be overdosing if they exhibit any of the following symptoms:
- Their face is extremely pale and/or feels clammy to the touch
- Their body goes limp
- Their fingernails or lips have a purple or blue color
- They start vomiting or making gurgling noises
- They cannot be awakened or are unable to speak
- Their breathing or heartbeat slows or stops
If they exhibit any of these symptoms call 911 immediately. If the person has stopped breathing, begin CPR. If Narcan/Naloxone is available in the vicinity, take the necessary steps to administer the dose.
How to administer Naloxone nasal spray
- Remove the nasal spray from the packaging and lay the person on their back.
- Hold the nasal spray with your thumb on the bottom of the plunger and your middle fingers on either side of the nozzle.
- Tilt the person’s head back and insert the nozzle into one nostril until your fingers are against their nose.
- Press the plunger firmly to give the dose and remove the spray from the person’s nose.
- If the person does not respond in 2-3 minutes, give a second dose from a new nasal spray (if available).
For a detailed guide on administering a dose of Naloxone nasal spray and best practices, click here.
To watch an online instruction video that demonstrates the proper steps